Viibryd

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Post Reply
pedrime
Posts: 82
Joined: Sun Dec 09, 2007 7:29 pm

Viibryd

Post by pedrime »

Hello,

My shrink prescribed 10 mg of this to supplement my Wellbutrin for 'winter depression.' I think it's a new med and wonder if anyone has knowledge about whether it exacerbates RLS. (Currently my RLS is successfully controlled w/ a low dose of Mirapex.)

Thanks for your time!

ViewsAskew
Moderator
Posts: 16022
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Viibryd and other SSRIs

Post by ViewsAskew »

It's new, so no reports that I know of. This study is the only study I know of....I would guess it's similar.

Restless legs syndrome as side effect of second generation antidepressants.
Rottach K, Schaner B, Kirch M, et al. Journal of Psychiatric Research. May 2008.

Background:

There are many medications that can cause RLS as a side effect. Most of the articles published are case reports; there are few full medical studies examining this topic. When dealing with antidepressants, the literature is conflicting. The case reports published claims that RLS was caused or worsened by antidepressants. The research studies have shown that antidepressants may improve or worsen RLS symptoms. This is an important area of study because RLS occurs more frequently in patients with depression or anxiety.

Research: The researchers in this study wanted to look at “modern” antidepressants and RLS. The medications examined were fluoxetine (Prozac), paroxetine (Paxil), citalopram (Celexa), sertraline (Zoloft), escitalopram (Lexapro), venlafaxine (Effexor), duloxetine (Cymbalta), reboxetine (Edronax), and mirtazapine (Remeron). This study included 271 patients (aged 18-87 years), who were being started on antidepressants and who had not been on any antidepressant medication for at least three months prior. Of those participants, 227 (92%) did not have preexisting RLS while 20 (8%) had mild pre-existing RLS.


Findings included:

24 (9%) of the 271 patients either developed RLS or had worsening of RLS symptoms.
28% of the patients started on mirtazapine (Remeron) had RLS side effects.
None of the patients started on reboxetine (Edronax) had RLS side effects.
2-10% of the remaining medications had RLS side effects.
The results of this study showed that there is an association between antidepressants and RLS symptoms. Mirtazapine (Remeron) appears to have the highest incidence of side effects and reboxetine (Edronax) the lowest. It is interesting that RLS side effects appeared within the first few days of starting the medication.

The Bottom Line: Based on this study, patients need to be aware that some antidepressants may cause RLS symptoms to appear or become worse. These symptoms should appear in the first few days of starting the medication. If one antidepressant has RLS side effects, it does not mean that they all will. Some trial and error may be needed.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

pedrime
Posts: 82
Joined: Sun Dec 09, 2007 7:29 pm

Re: Viibryd

Post by pedrime »

Thank you so much for your time....this was very helpful.

ViewsAskew
Moderator
Posts: 16022
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Viibryd

Post by ViewsAskew »

Glad to help some, even though it wasn't exactly on target.

And, good info to know, I think. While one had a whopping 28% risk, it's much lower than we thought before this was published. Based on what people said on these online boards, it felt like 100% of people would worsen their WED if they took and AD. At least this study showed that not to be the case - most were in the 2-10% range - that seems like decent odds. And, since you know within a few days, you can switch it quickly.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Post Reply